Alert archive / Texas / Beach Hazards Statements in 2018

Beach Hazards Statement 5, NWS Houston/Galveston, TX

September 14, 2018Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Sep 14, 2018, 8:26 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2018, 8:26 AM CDT (13:26 UTC)
Expired
Sep 14, 2018, 10:00 PM CDT
In force
14 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WHUS44 KHGX 141326
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
826 AM CDT Fri Sep 14 2018

...High risk of rip currents and elevated tide levels...

.Due to ongoing moderate east winds, water levels continue to run 1 to 1.5 feet 
above normal. At these levels, in combination with wave run up, water should 
approach the intersection of Highway 87 and Highway 124 on the Bolivar Peninsula 
at times of high tide. In addition, there will be a high risk of rip currents 
along area beaches until winds and waves diminish. Swim near a lifeguard..

TXZ436>438-150000-
/O.NEW.KHGX.BH.S.0005.180914T1326Z-180915T0000Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
826 AM CDT Fri Sep 14 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The National Weather Service in Houston/Galveston has issued a
Beach Hazards Statement for the upper Texas coast, which is in
effect until 7 PM CDT this evening. 

* HAZARDS...Elevated tide levels, surf and a high risk of rip currents.

* TIMING...Through tonight.

* LOCATION...Upper Texas coast.

* POTENTIAL IMPACTS...Minor coastal flooding at the lowest and 
most susceptible locations such as the Bolivar Peninsula. Dangerous
swimming conditions at area beaches due to rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
2 follow-up statements
716 
WHUS44 KHGX 141850
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
150 PM CDT Fri Sep 14 2018

...High risk of rip currents and elevated tide levels...

.Due to ongoing moderate east winds, water levels continue to run
1 to 1.5 feet above normal. At these levels, in combination with
wave run up, water should approach the intersection of Highway
87 and Highway 124 on the Bolivar Peninsula at times of high
tide. In addition, there will be a high risk of rip currents
along area beaches until winds and waves diminish. Swim near a
lifeguard..

TXZ436>438-150000-
/O.CON.KHGX.BH.S.0005.000000T0000Z-180915T0000Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
150 PM CDT Fri Sep 14 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* HAZARDS...Elevated tide levels, surf and a high risk of rip 
  currents.

* TIMING...Through tonight.

* LOCATION...Upper Texas coast.

* POTENTIAL IMPACTS...Minor coastal flooding at the lowest and 
  most susceptible locations such as the Bolivar Peninsula. 
  Dangerous swimming conditions at area beaches due to rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
356 
WHUS44 KHGX 141854
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
154 PM CDT Fri Sep 14 2018

...High risk of rip currents and elevated tide levels...

.Due to ongoing moderate east winds, water levels continue to run
1 to 1.5 feet above normal. At these levels, in combination with
wave run up, water should approach the intersection of Highway
87 and Highway 124 on the Bolivar Peninsula at times of high
tide. In addition, there will be a high risk of rip currents
along area beaches until winds and waves diminish. Swim near a
lifeguard..

TXZ436>438-150300-
/O.EXT.KHGX.BH.S.0005.000000T0000Z-180915T0300Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
154 PM CDT Fri Sep 14 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* HAZARDS...Elevated tide levels, surf and a high risk of rip 
  currents. 

* TIMING...Through tonight.

* LOCATION...Upper Texas coast.

* POTENTIAL IMPACTS...Minor coastal flooding at the lowest and 
  most susceptible locations such as the Bolivar Peninsula. 
  Dangerous swimming conditions at area beaches due to rip 
  currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 7:07 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 14, 7:07 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
707 AM CDT Fri Sep 14 2018

.AVIATION...
Similar conditions as in previous days across the region's
southern air fields today. Primarily broken or overcast VFR with
passing showers and the occasional thunderstorm lowering ceilings
down to MVFR within the heavier precipitation. Northern hubs will
experience periods of IFR to as low as LIFR through the overnight
late Friday into early Saturday hours. Low pressure moving onshore
over the southern Texas coast will keep very high Gulf moisture
and ultimately bands of showers and storms rotating in from the
east through a good part of the day. Expecting a tapering off
of this activity around sunset with return IFR (or lower) ceilings
north of the city from around midnight Saturday. Return showers
with mainly VFR cats across the coastal terminals in the pre dawn
hours. 31

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT Fri Sep 14 2018/

DISCUSSION...
An area of light to moderate rain with embedded heavier showers
and thunderstorms that began moving onshore after midnight has
been making steady progress northward and northwestward. Rainfall
rates of 1 to 2 inches per hour earlier across parts of Galveston
County have been decreasing to about 1/2 inch per hour across the
Harris County area. With the exception of a couple spots in
Galveston County (around the Dickinson area where some localized
street flooding has been reported), it looks like much of area
has been able to handle these overnight rains so far. More rains
developing off the coast are headed our way and will likely become
a factor for the morning commute. The Flash Flood Watch will
remain in effect until noon, and the morning crew will evaluate
the situation to see if the Watch will need to be extended. The
very high precipitable water air mass in place (around 2.50
inches) looks to gradually come down over the weekend as the
current Gulf of Mexico tropical disturbance moves further off to
the west. Will continue to indicate lowering rain chances over the
weekend followed by more of a scattered mainly daytime shower and
thunderstorm pattern for the first half of next week.  42

MARINE...
Periods of showers and thunderstorms will move across the waters in
association with a weak tropical low moving into southern Texas
today. The western Gulf pressure gradient between a high over
southern Mississippi and this lower pressure off the southern Texas
coastline has slightly weakened this morning. This has caused
easterlies to fall to SCEC levels and responding seas to fall to 5
to 6 feet. As the low moves into the Rio Grande Valley today, expect
a continued weakening of this east-to-west gradient. Winds should
fall to below Caution criteria late tonight...average 2 to 3 foot
seas by sunrise Saturday. While easterlies are weakening there will
still be coastal run up as this persistent east fetch brings water
levels up to slightly over 3 feet during this morning's high tides.
This will bring water over SH 87 near SH 124 along the eastern
Bolivar Peninsula. Rips will also be moderate to strong with a
possible re-issuance of a Beach Hazards Statement to communicate
this continued threat through the afternoon hours. 31

CLIMATE...
Through the 13th, Galveston has now recorded 16.47 inches of rain
this month (the only day it hasn't rained was on the 8th). This
currently ranks as their 4th wettest September on record, and
more rain is on the way today.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      85  74  90  74  91 /  60  40  50  20  30
Houston (IAH)              85  75  89  75  91 /  60  40  50  20  30
Galveston (GLS)            83  79  86  79  87 /  70  50  50  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until noon CDT today for the following zones:
     Brazoria Islands...Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Coastal Jackson...Coastal
     Matagorda...Fort Bend...Galveston Island and Bolivar
     Peninsula...Inland Brazoria...Inland Galveston...Inland
     Jackson...Inland Matagorda...Matagorda Islands...Southern
     Liberty...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
     Waters from High Island to Freeport TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT this morning
     for the following zones: Galveston Bay.

&&

Discussion...42
Aviation/Marine...31
Hazardous weather outlook, Sep 14, 5:33 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
533 AM CDT Fri Sep 14 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-151200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
533 AM CDT Fri Sep 14 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are possible, especially
close to the coast. Locally heavy rainfall is possible, and flooding
could develop if the heaviest rains fall over already saturated grounds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Expect decreasing shower and thunderstorm coverage over the
weekend and on into next week.

.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.

GMZ330-335-350-355-370-375-151200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
533 AM CDT Fri Sep 14 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are possible.
Winds and seas will remain elevated. Higher winds and seas as
well as reduced visibilities in heavy rains can be expected in
any strong shower or thunderstorm activity. Strong rip currents
can be expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Expect decreasing shower and thunderstorm coverage over the weekend
and on into next week.

.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:15 AM CDTAreal Flood AdvisoryHGXGalveston2 hr
Sep 14, 8:36 AM CDTSpecial Marine WarningHGX24 min
Sep 14, 8:38 AM CDTFlash Flood WarningHGXGalveston112 min
Sep 14, 9:30 AM CDTAreal Flood AdvisoryHGXChambers, Harris2 hr
Sep 14, 10:23 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris67 min
Sep 14, 10:27 AM CDTAreal Flood WarningHGXGalveston4 hr
Sep 14, 11:34 AM CDTAreal Flood WarningHGXGalveston86 min

Nearby

Beach Hazards Statements in Texas, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.